Alabama, 2023

Excessive Heat in Alabama, August 23 to 26, 2023

August 23 to 26, 2023 · NWS BMX · 12 events in 11 counties and zones

Alabama was under the influence of a stout upper ridge centered over the central United States during the third week of August. Several counties in southern and southwestern parts of Central Alabama reached heat index values of 110 degrees or above during the four-day stretch of August 23-26.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Alabama was under the influence of a stout upper ridge centered over the central United States during the third week of August. Several counties in southern and southwestern parts of Central Alabama reached heat index values of 110 degrees or above during the four-day stretch of August 23-26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 23, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 23, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1236 PM CDT Wed Aug 23 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)

The broken record of excessive heat continues across Central
Alabama. Heat index values were currently running between 103 and
108 as of midday. The current short-term forecast is on track for
many locations to reach the century mark, especially across
western and southern counties and locations such as Tuscaloosa,
Carrollton, Demopolis, Selma, Montgomery, and Troy. The Heat
Advisory and Excessive Heat Warnings remain unchanged for today.
Again, we continue to stress the importance of protecting yourself
from heat related illnesses through breaks and drinking plenty of
water when you have to be outside.

The 600 decameter ridge at 500mb will ever so slightly begin the
process of weakening and moving southwestward, releasing a bit of
a grasp on our weather pattern by Thursday. A weak back-door
surface front will bring in more of an easterly flow with a little
drier air at the surface. As a result temperatures are expected to
be a tad lower for far eastern and southeastern locations. In
other words, instead of upper 90s to near 100 we'll have mid to
upper 90s. Not much relief at all, but when it comes to Heat
Advisory criteria, those locations are expected to have heat index
values remain under 105 degrees. We'll still see enough low-level
moisture to the west to keep a Heat Advisory in effect, and we'll
likely need to expand the Excessive Heat Warning for western
counties perhaps as far east as Jefferson. Heat Index values are
currently advertised to be very close to 110 degrees along and
north of the I-20/59 corridor and see no reason to not continue to
highlight the severity of this very long duration heat wave.
Believe it or not, but high-res guidance is indicating that we
might have just enough lift and destabilization aloft for a few
isolated showers or storms to develop Thursday afternoon. To
start, we've mentioned isolated showers or a storm for northern
and western counties. Most folks will remain dry, but there was
enough indication amongst the guidance that we needed to include
the small chance.

56/GDG

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 317 AM CDT WED AUG 23 2023

Friday through Tuesday.

Broad ridging continues Friday into Saturday leading to continued
hot weather with rain-free conditions. High temperatures will be in
the upper 90s to near 100 for most of the area both days. As we go
into Sunday, the main upper level ridge starts to weaken and a
trough slides through the Great Lakes region into the Northeast.
This will push a weak boundary southward towards Central AL late
Sunday into early next week. Guidance continues struggle with the
evolution and timing of this system, but it does appear that at some
point towards the end of the period, we could see increased rain
chances and the potential for a cold front. I've kept rain chances
low in the forecast because the timing and strength of the front is
still in question.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT WED AUG 23 2023

VFR conditions are expected through the forecast period. Light
northeasterly surface winds will prevail this afternoon, becoming
easterly to southeasterly during the afternoon on Thursday.
Isolated TSRA development isn't out of the question Thursday
afternoon, but not nearly enough coverage to include in the TAF at
this time. I wouldn't be surprised to see some CB development, but
it should be very limited.

56/GDG

&&

.FIRE WEATHER...

High pressure will remain in place across the region through the
week. Minimum RHs should remain above critical values but could
drop to around 30% in a few areas on Wednesday through Friday.
20ft winds and transport winds will remain light through the week.

&&

.CLIMATE...
Issued at 257 AM CDT TUE AUG 22 2023

The below table shows daily record highs from Wednesday, August
23rd to Saturday, August 26th for central Alabama sites that have
an established climate record. Data follow a [daily record
temperature(year of occurrence)] format.

            Wed/23               Thu/24     Fri/25     Sat/26
Anniston    103(2007)            103(1938)   99(2011)  100(2011)
Birmingham  105(2007)            103(1924)  102(1938)  103(1943)
Tuscaloosa  103(2007)            101(2011)  100(2011)  102(2011)
Montgomery  100(2014,2011,2010)  104(1938)  102(1938)  102(2011, 1943)

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  96  71  97 /   0  10   0   0
Anniston    73  96  72  97 /   0  10   0   0
Birmingham  77  98  75  98 /   0  10   0   0
Tuscaloosa  78  99  75  99 /   0  10   0  10
Calera      77  97  75  98 /   0  10   0   0
Auburn      74  94  73  96 /   0   0   0  10
Montgomery  77  98  74  99 /   0   0   0  10
Troy        76  96  74  99 /  10   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for the following
counties: Blount-Marion-St. Clair-Talladega-Winston.

Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa-
Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lowndes-Macon-
Marengo-Montgomery-Perry-Pickens-Pike-Shelby-Sumter-Tallapoosa-
Tuscaloosa-Walker.

Heat Advisory from 9 PM this evening to 9 PM CDT Thursday for
the following counties: Autauga-Bibb-Chilton-Coosa-Dallas-
Fayette-Greene-Hale-Jefferson-Lamar-Marengo-Perry-Pickens-Shelby-
Sumter-Tuscaloosa-Walker.

Heat Advisory until 9 PM CDT this evening for the following
counties: Calhoun-Chambers-Cherokee-Clay-Cleburne-Etowah-Lee-
Randolph-Russell.

&&

SHORT TERM...56/GDG
LONG TERM....25
AVIATION...56/GDG
Hazardous weather outlook, Aug 23, 2:22 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
322 AM CDT Wed Aug 23 2023

ALZ011>015-017>050-241130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
322 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Excessive heat is expected to affect Central Alabama today. A
combination of hot and humid conditions should result in heat index
values hitting or exceeding 105 degrees from late morning to early
evening. This could cause heat stress for those with prolonged
exposure to the heat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive heat is expected to affect central Alabama through
Sunday. A combination of hot and humid conditions should result in
heat index values hitting or exceeding 105 degrees from late morning
to early evening each day. This could cause heat stress for those
with prolonged exposure to the heat.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 excessive heat. Local standard time, as filed.

Excessive Heat, Dallas

When
August 23, 12:00 PM CST to August 26, 5:00 PM CST
Where
Dallas forecast zone
Reported by
ASOS
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.

Excessive Heat, Lowndes

When
August 23, 12:00 PM CST to August 26, 5:00 PM CST
Where
Lowndes forecast zone
Reported by
ASOS
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.

Excessive Heat, Montgomery

When
August 23, 12:00 PM CST to August 26, 5:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.

Excessive Heat, Pike

When
August 23, 12:00 PM CST to 5:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 23rd. Heat indices reached 110 degrees or higher.

Excessive Heat, Pike

When
August 25, 12:00 PM CST to August 26, 5:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25-26th. Heat indices reached 110 degrees or higher each day.

Excessive Heat, Tuscaloosa

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
ASOS
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Sumter

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Sumter forecast zone
Reported by
ASOS
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Greene

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Hale

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Hale forecast zone
Reported by
ASOS
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Perry

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Marengo

When
August 25, 12:00 PM CST to 5:00 PM CST
Where
Marengo forecast zone
Reported by
ASOS
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.

Excessive Heat, Barbour

When
August 26, 12:00 PM CST to 5:00 PM CST
Where
Barbour forecast zone
Reported by
ASOS
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Very hot and humid conditions developed over Central Alabama on August 26th. Heat indices reached 110 degrees or higher.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135684, 1135685, 1135686, 1135687, 1135689, 1135691, 1135692, 1135693, 1135694, 1135696, 1135697, 1135699.